SD Department of Health issues warning for fentanyl and xylazine mix
PIERRE, S.D. (KOTA) - The South Dakota Department of Health has issued a warning to the public and medical professionals about the threat of fentanyl mixed with xylazine. The Drug Enforcement Administration has reported that this mixture is becoming increasingly widespread and poses a significant risk to public health.
“We want to make sure the public is aware of the dangers of this mixture and that medical professionals are equipped to handle any cases that may arise,” said Dr. Tim Southern, Public Health Laboratory administrator at the South Dakota Department of Health. “It is essential to note that naloxone is an opioid antagonist medication used to reverse an opioid overdose, which can occur with an overdose of fentanyl. But xylazine is not an opioid, therefore naloxone will not reverse its effects, which makes this combination much more deadly.”
Fentanyl is a powerful synthetic opioid that is frequently incorporated into other drugs to enhance its effects. Xylazine is not intended for consumption by humans and is a sedative that is commonly used on large animals like horses. These two substances in combination can cause respiratory depression, seizures, and even death.
DOH urges medical professionals to immediately report any instances of fentanyl and xylazine mixtures and to be vigilant in their drug testing procedures. Guidelines for the treatment of individuals who may have been exposed to these substances are available here.
“The safety of South Dakotans is our top priority, and we will continue to monitor this situation closely and take appropriate action,” Southern added.
For more information and resources on this issue, visit https://doh.sd.gov/.
Copyright 2023 KOTA. All rights reserved.